Looking to lead a stronger, healthier life?
Sign up for our Wellness Wire newsletter for all sorts of nutrition, fitness, and wellness wisdom.

Now we’re in this together.
Thanks for subscribing and having us along on your health and wellness journey.

See all Healthline's newsletters »
Advertisement
Content created by Healthline and sponsored by our partners. For more details click here.
Content sponsored by our partners. More details »

This content is created by the Healthline editorial team and is funded by a third party sponsor. The content is objective, medically accurate, and adheres to Healthline's editorial standards and policies. The content is not directed, edited, approved, or otherwise influenced by the advertisers represented on this page, with exception of the potential recommendation of the broad topic area.

Read more about Healthline's advertising and sponsorship policy.

Insulin Shock: Warning Signs and Treatment Options

What is insulin shock?

After taking an insulin shot, a person with diabetes might on occasion forget to eat (or eat less than they normally do). If this happens, they may end up with too much insulin in their blood. This, in turn, can lead to hypoglycemia, also called low blood sugar.

A serious condition called insulin shock may occur if a person:

  • ignores mild hypoglycemia
  • takes too much insulin by mistake
  • misses a meal completely
  • does excessive unusual exercise without changing their carbohydrate intake

Insulin shock is a diabetic emergency. It involves symptoms that, if left untreated, can lead to diabetic coma, brain damage, and even death.

How insulin works

When we consume food or beverages that contain carbohydrates, the body converts them into glucose. Glucose is a type of sugar that fuels the body, giving it the energy it needs to perform everyday functions. Insulin is a hormone that works like a key. It opens the door in the body’s cells so they can absorb glucose and use it as fuel.

People with diabetes may lack enough insulin or have cells that aren’t able to use insulin as they should. If the cells of the body aren’t able to absorb the glucose properly, it causes excess glucose in blood. This is called high blood glucose, which is linked with a number of health issues. High blood glucose can cause eye and foot problems, heart disease, stroke, kidney problems, and nerve damage.

Insulin shots help people with diabetes use glucose more efficiently. Taking an insulin shot before eating helps the body absorb and use glucose from the food. The result is a more balanced and healthy blood sugar level. Usually, it works great. Sometimes, however, things go wrong.

What causes insulin shock?

Having too much insulin in your blood can lead to having too little glucose. If your blood sugar falls too low, your body no longer has enough fuel to carry out its regular functions. In insulin shock, your body becomes so starved for fuel that it begins to shut down.

If you have diabetes and use insulin to help control your blood sugar, you can end up with excess amounts in your blood if you inject too much insulin or miss a meal after injecting insulin. This can throw your system out of balance.

Other possible causes include:

  • not eating enough
  • exercising more than usual
  • drinking alcohol without eating any or enough food

How does insulin shock affect the body?

If your blood sugar drops a bit below normal, you may experience mild to moderate symptoms, including:

  • dizziness
  • shaking
  • sweating/clamminess
  • hunger
  • nervousness or anxiety
  • irritability
  • rapid pulse

At this stage, you can usually take immediate steps to recover. You might eat 15 grams of a quick-acting carbohydrate, such as some glucose tablets or high-sugar options like fruit juice, raisins, honey, or candy. The idea is to give insulin something to work with, which will help stabilize your blood sugar and reduce symptoms. After 15 minutes or so, test again. If your blood sugar has improved you’re likely on your way to a full recovery. You would want to then make sure to eat a small snack if your mealtime isn’t coming up soon.

If your blood sugar isn’t increasing, you would continue to treat again with 15 grams of carbohydrate until your blood sugar is up, and then be sure to eat a meal. If you blood sugar is not increasing after three treatments, contact your doctor or head to the emergency room.

If you’re experiencing insulin shock, you may have some of the above symptoms, but they will progress more quickly. Plummeting blood sugar can also cause:

  • headaches
  • confusion
  • fainting
  • poor coordination, tripping, and falling
  • muscle tremors
  • seizures
  • coma

Insulin shock can also happen in the middle of the night. In that case, the symptoms may include:

  • nightmares
  • crying out in your sleep
  • waking up confused or very irritable
  • very heavy sweating
  • aggressive behavior

Treating insulin shock

Mild to moderate hypoglycemia can normally be treated as described above. If you start experiencing the symptoms of severe hypoglycemia, however, it’s time for more aggressive treatments. If you or someone near you begins to experience insulin shock, take these steps:

  1. Call 911, particularly if the person is unconscious.
  2. Treat as outlined above unless the person is unconscious. Don’t give an unconscious person something to swallow as they may choke on it.
  3. Administer an injection of glucagon if the person is unconscious, if you have it. If you don’t have glucagon, emergency personnel will have some.

How to prevent insulin shock

Insulin shock is not a pleasant experience. But there are things you can do to prevent it from happening.

Follow these tips to reduce your risk of experiencing severe hypoglycemia and related problems:

  • Always keep glucose tablets with you or get in the habit of carrying hard candy for times when your blood sugar dips too low.
  • Always eat after taking your insulin shot.
  • Make sure you always ask your doctor how to use a new medication.
  • Eat a snack if your blood sugar is under 100 milligrams per deciliter before exercise or if you’re planning on doing more or more intense exercise than normal. Take a carbohydrate snack with you when exercising. Talk to your dietitian about the best things to eat before exercise.
  • Be cautious when drinking alcohol. Talk to your doctor about what’s best.
  • Be cautious after vigorous exercise, as it can lower blood sugar for hours after the workout.
  • Test your blood sugar often.
  • If you experience symptoms while driving, pull over immediately.
  • Inform family and friends of the symptoms of hypoglycemia so they can help you if you start experiencing it.
  • Ask your doctor for glucagon, since all people on insulin should always have glucagon available.
  • Wear a medical ID so emergency technicians can treat you quickly.

With the proper precautions, you can manage your diabetes and your insulin medications to keep your blood sugar levels steady.

Advertisement
Advertisement
Advertisement
Advertisement
More Type 1 Diabetes Resources
Advertisement